Malaysian woman's post on severe reaction to medication goes viral

Malaysian woman's post on severe reaction to medication goes viral
PHOTO: mStar

PETALING JAYA: A woman suffered lacerations to her skin, red eyes and swollen lips following an adverse allergic reaction to the medication she was taking.

The Star's Malay-language portal mStar reported on Sunday (Jan 7) that the mother of two first had a toothache before her condition worsened.

"It was gruesome when I had to meet the mouth surgeon as the doctor removed and cleaned the dead skins cells on the lips until it bled. (It was done) so that the lips would heal faster.

"Imagine when you are removing the dead skin on your lips it already hurts, what more when someone else is removing them for you," Nur Nabilah said on a Facebook post which has since gone viral.

Nur Nabilah said she also suffered from Steven Johnson Syndrome (SJS) due to an allergic reaction to the nerve medication that she was taking.  

University Putra Malaysia, Faculty of Medicine and Health Science dermatologist consultant Prof Madya Dr Norashikin Shamsudin said there were some medications that have common side effects such as nausea and vomiting.

She added that such side effects are usually not harmful.

However, she said allergies to a certain drug have various levels of severity.

Prof Madya Dr Norashikin Shamsudin. 

Dr Norashikin said being diagnosed with SJS was considered serious but not life-endangering in most cases, but added that such a diagnosis can be fatal if a person has Toxic Epidermal Necrolysis (TEN)

mStar also highlighted that there were questions on how someone could know they had an allergic reaction to a certain medication if they had not taken it before.

She said that it would be difficult for a person to know if they were allergic to the medication before taking it.

"One way to know if you have an allergic reaction to a drug is through your family medical history," Dr Norashikin said.

According to Dr Norashikin, recent research on SJS and TEN revealed that a strong genetic influence can result in a person having an adverse reaction to a certain medication.

Other than genetics, she said factors that could increase the risk of an allergic reaction to medication was a viral infection, taking too many drugs at any one time, an internal illness, or taking traditional or herbal medication.

She added that currently people do not care about the medication which they consume, and said that this makes it harder to determine any allergies. 

"For example antibiotics are a type of medication. You have to know the name of the antibiotic that you are taking. You can identify the name of the drug from the packaging," said Dr Norashikin.

She said that such knowledge is important as it will help doctors to prescribe the right medication, adding that doctors should ask patients if they were allergic to any other medication.

Dr Norashikin also advised the public to be more concerned about their health to avoid any drug allergies, as drug allergies can be fatal.

"You take medicine to get better, but it can be harmful if you take the wrong one that causes an allergic reaction. In terms of allergies, some medication can be damaging, or result in long term effects such as being deformed or disfigured," she said.

"You have the right to ask your doctor and the right to know what kind of medication that is being prescribed to you," she added.

Purchase this article for republication.

BRANDED CONTENT

SPONSORED CONTENT

Your daily good stuff - AsiaOne stories delivered straight to your inbox
By signing up, you agree to our Privacy policy and Terms and Conditions.